Concurrent vasopressor, nephrotoxic agents up risk of AKI in critically ill youths on vancomycin
Nearly half of critically ill adolescent and young adult patients who received vancomycin develop acute kidney injury (AKI), according to a study.
“These patients may be more likely to develop vancomycin-associated AKI if they had undergone a procedure, as well as in the presence of high vancomycin trough levels, concurrent nephrotoxic agents, and concurrent vasopressor therapy,” the authors said.
This retrospective review was conducted to identify the incidence of AKI and examine risk factors for the development of AKI in critically ill youths on vancomycin. The authors evaluated 50 patients aged 15–25 years of age who received vancomycin while admitted to an intensive care unit.
AKI in this population was characterized by an increase in serum creatinine by 0.5 mg/dL or 50 percent from baseline. Those who developed AKI were assessed for specific risk factors compared to those who did not develop AKI.
Of the 50 patients included in this study, 20 developed AKI. No difference in vancomycin daily dose or duration of therapy was observed. Patients who developed AKI, compared to those who did not, had higher maximum vancomycin trough (31.15 vs 12.5 mg/dL; p=0.006) and more often received concurrent nephrotoxic medication (95 percent vs 60 percent; p=0.012) and concurrent vasopressor (55 percent vs 23 percent; p=0.029).
In addition, the proportion of patients who had undergone a procedure while on vancomycin was higher within the AKI group (35 percent vs 6.7 percent; p=0.021).